Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Pill breakthrough bleeding

(6 Posts)
Etak15 Sun 08-Nov-15 12:47:48

I've started taking loestrin 20 last week started it on day one of my period (period was few days late )now on day 6 where usually it would be at the end but am still bleeding as if it's 2nd day of period! Is this breakthrough bleeding from the pill? Has anyone had any experience of this? I feel like I'm going to have a never ending period!

MiniJellyBeans Mon 09-Nov-15 13:13:12

Hi Etak, yes break through bleeding is more common with very low dose combined pills such as Loestrin 20 (contains 20 micrograms of oestrogen, where most pills contain 30 or even 35). However, if your period was late, it would be helpful to do a pregnancy test just to rule out the small possibility that it wasn't actually a true period, but bleeding in early pregnancy (don't want to scare you, just something that needs ruling out). If the pregnancy test is negative, at this early stage I would just keep going with the new pill and see what happens, unless you have other symptoms (eg. pelvic pain/urinary symptoms) which may indicate there is something more to it (such as an infection).

Etak15 Mon 09-Nov-15 13:24:55

Thanks that's helpful, I did a pregnancy test yesturday as I had that though also thought maybe early stage miscarriage as the bleeding isn't spotting it's like a period, anyway it was negative thank goodness!! Am still bleeding like this today - period would have normally been completely over by now so must be pill, I chose a low dose to avoid side effects not that I have experienced side effects in the past with the pill but wanted to feel as normal as poss iyswim? Maybe I've made the wrong choice? I'll see how it goes - so does the bleeding mean it's not effective? Will it still work? That's if I ever stop bleeding long enough to try that out ha ha!

MiniJellyBeans Mon 09-Nov-15 18:47:21

The break through bleeding isn't an indication that the pill isn't effective,no. The pill mainly works by inhibiting ovulation, and 20mcg doses have been shown to do this reliably if you take it as prescribed and don't miss loads of pills. The bleeding just indicates that the dose of oestrogen isn't enough to keep the endometrium (lining of the womb) stable just yet (very early days), but if you persevere it may stabilise and then the BTB should stop.

Etak15 Mon 09-Nov-15 21:30:57

Ok thanks, one last thing - would it be better now to take a couple of packs running without the break? Don't want to get it all normal ish and then it start again after the break week?

MiniJellyBeans Mon 09-Nov-15 22:47:54

Hi Etak, yes running the first two packs together would be fine and won't harm you; as you say you'll be glad to avoid a withdrawal bleed so soon after this!

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now